Connecticut, 2020

Hail and Damaging Wind in Connecticut, August 22, 2020

August 22, 2020 · NWS OKX · 2 events in 2 counties and zones

The combination of a warm and humid air mass along with the proximity of a slow moving frontal boundary triggered severe thunderstorms across Southeastern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The combination of a warm and humid air mass along with the proximity of a slow moving frontal boundary triggered severe thunderstorms across Southeastern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 1:02 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 22, 1:02 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
202 PM EDT Sat Aug 22 2020

.SYNOPSIS...
A surface trough remains across the region through Monday.
Meanwhile, a weakening low pressure along a stationary frontal
boundary pass south through this evening. A cold front
approaches the area on Tuesday. Weak high pressure will attempt
to build towards the region Wednesday and Thursday, followed by
another frontal system on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A frontal boundary to our south continues to weaken today.
North of this weakening boundary, showers and a few
thunderstorms have developed across northeast New Jersey with
more developing storms expected through the afternoon. Storms
will remain isolated and not severe.

Otherwise, the area is expected to remain mostly dry as a weak
ridging builds into the area late this afternoon as the Bermuda
high off the southeast coast builds into the region.

There is a high risk of rip current along the southeastern
Suffolk beaches today. A moderate risk of rip current continues
for the remainder of the ocean beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Precipitation will be ending across the eastern zones early this
evening, by 02Z as the vort max moves east of the region with
building heights to the west as weak ridging continues to build
from the Bermuda high. Weak ridging will remain through Sunday,
however there is a shortwave that will move into the ridge for
Sunday, and with some forcing along with convergence along any
sea breeze boundaries, and daytime heating, there will be
chances of precipitation, mainly inland, by Sunday afternoon.

There is a moderate risk of rip current development at the ocean
beaches on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
The long term period will be dominated by zonal flow aloft with
chances of mostly afternoon and evening convection most days as
weak pieces of energy pass across the region.

After dry starts on both Sunday and Monday, shower and
thunderstorm chances will increase during the afternoon into
early evening as a surface trough develops across the region.
The best chances for precipitation will be north and west of New
York City. By Tuesday, low pressure passing across southern
Canada will begin to drop a cold front south towards the local
area. The question at this point is how far south this front is
able to sink. The GFS is noticeably more robust both at the
surface and aloft, with the front pushing south of the area
Tuesday night. Such a clean frontal passage is a tricky prospect
this time of year, but with a front at least somewhere in the
vicinity this could result in more widespread shower and
thunderstorm chances on Tuesday.

Thereafter, weak high pressure attempts to build towards the
region for Wednesday and Thursday. This should leave the area
mostly dry before the next frontal system and chance of more
widespread precipitation begins to impact the area on Friday.

Temperatures through much of the long term period will be
several degrees above average, with highs generally in the mid
80s to around 90 and overnight lows in the 60s and 70s. The
warmest days look to be Monday and Tuesday ahead of the
potential cold frontal passage, and heat index values could
approach the mid 90s in spots. By Friday, temperatures will be
closer to normal under increased cloud cover and the potential
for widespread rain.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Weak high pressure offshore will give way to a weak low pressure
area moving near early Sunday. A surface trough will be within
the region later on Sunday.

Mainly VFR through the TAF period, with the exception of brief
MVFR to LIFR conditions possible with a few showers and
thunderstorms into early this evening. Coverage is isolated.
Late tonight into early Sunday morning, some patchy fog is
forecast outside of NYC terminals with MVFR conditions.

Winds will generally be S-SW 10-15 kt this afternoon into early
evening and then will lower 5-10 kt tonight and will be close
to 10 kt Sunday.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...Chance of showers and thunderstorms with brief MVFR
to LIFR conditions possible, mainly during the afternoon into
the early evening.
.Monday and Tuesday...Mainly VFR with a slight chance of
showers or thunderstorms with MVFR possible.
.Wednesday-Thursday...Mainly VFR.

&&

.MARINE...
Made only minor changes to the wind speeds across the ocean
waters early this morning, lowering speeds a knot or two.
Otherwise, the forecast was unchanged.

Sub SCA conditions are expected throughout the coastal waters
through the middle of next week. Seas on the ocean will be
generally at 2 to 3 ft through the weekend. For Monday night
into Tuesday seas will climb slightly to 3 to 4 ft out on the
ocean on a southwest wind ahead of a cold frontal boundary, but
SCA criteria is not expected to met. The winds will become more
northwest to west by Tuesday night into Wednesday behind the
cold frontal passage with sub SCA conditions expected to
continue.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ081.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 22, 11:32 AM EST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1232 PM EDT Sat Aug 22 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-230100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1232 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-230100-
Southeastern Suffolk-
1232 PM EDT Sat Aug 22 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-230100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1232 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 22, 12:54 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service New York NY
154 PM EDT Sat Aug 22 2020

NJZ004-006-104>106-221900-
Hudson-Eastern Essex-Western Essex-Eastern Bergen-Eastern Passaic-
154 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON AND NORTHEASTERN ESSEX
COUNTIES...

At 154 PM EDT, a strong thunderstorm was located over Bloomfield,
moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bloomfield, Lyndhurst, Rutherford, Kearny, Montclair, Belleville,
Nutley, North Arlington, Little Falls, Verona, Cedar Grove, East
Rutherford, Glen Ridge and East Newark.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4081 7429 4088 7423 4083 7407 4081 7406
      4073 7412
TIME...MOT...LOC 1754Z 298DEG 11KT 4083 7422

JC
Special weather statement, Aug 22, 1:34 PM EST, 36 minutes before
Special Weather Statement
National Weather Service New York NY
234 PM EDT Sat Aug 22 2020

NYZ073-221900-
Bronx-
234 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT BRONX COUNTY...

At 234 PM EDT, a strong thunderstorm was located over East Tremont,
moving southeast at 10 mph.

Wind gusts up to 35 mph and half inch hail are possible with this
storm.

Locations impacted include...
East Tremont, City Island, Cardinal Spellman Hs, Co-
op City, Riverdale, Fordham and Woodlawn.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 7391 4088 7391 4088 7393 4092 7392
      4090 7386 4091 7385 4089 7384 4088 7380
      4089 7379 4088 7378 4089 7378 4087 7375
      4085 7377 4082 7384
TIME...MOT...LOC 1834Z 294DEG 7KT 4086 7386

JM
Special weather statement, Aug 22, 1:43 PM EST, 27 minutes before
Special Weather Statement
National Weather Service New York NY
243 PM EDT Sat Aug 22 2020

CTZ007-008-221915-
Northern New London-Northern Middlesex-
243 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near East Haddam, or
near Colchester, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Colchester, East Hampton, Salem, East Haddam, Haddam, Lake
Pocotopaug, Montville, Moodus and Millington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 7239 4159 7238 4148 7216 4143 7247
      4157 7256 4159 7247 4158 7247 4159 7242
      4160 7241
TIME...MOT...LOC 1843Z 320DEG 6KT 4150 7238

JM

The radar

The Brookhaven radar (KOKX), 81 km away, was scanning. The volume nearest the first event began at 19:11 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Middlesex

When
August 22, 2:10 PM EST
Where
Middlesex County, 0.57 mi NNW of Millington
Measured
1.25 in hail
Reported by
Public
Coordinates
41.488, -72.354

Thunderstorm Wind, New Haven

When
August 22, 6:20 PM EST
Where
New Haven County, 1.9 mi SSE of North Madison
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.323, -72.622

Tree down on powerlines at Colonial Road and Warpas Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2020Every state in 2020This day in weather historyWarnings in Connecticut, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913289, 913290.